Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 139, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 10:28 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 18, 1997, 10:28 PM CDT (03:28 UTC)
- Expired
- Sep 18, 1997, 11:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Dakota County, NE, Dixon County, NE
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 11:23 PM CDT | Hail 0.75 | Willis, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2553 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190329 RRA SVRFSD NEC043-051-190415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1028 PM CDT THU SEP 18 1997 * SEVERE THUNDERSTORM WARNING FOR DAKOTA COUNTY IN NORTHEASTERN NEBRASKA EASTERN DIXON COUNTY IN NORTHEASTERN NEBRASKA * UNTIL 1115 PM CDT * SOME AREAS AFFECTED WILLIS AROUND 1025 PM CDT JACKSON AROUND 1030 PM CDT HUBBARD AROUND 1035 PM CDT HOMER AROUND 1045 PM CDT SOUTH SIOUX CITY AROUND 1045 PM CDT DAKOTA CITY AROUND 1045 PM CDT * AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF SIOUX CITY OR 4 MILES WEST OF WILLIS MOVING EAST AT 35 MPH. THIS WARNING REPLACES THE ORIGINAL WARNING FOR DIXON COUNTY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:05 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 18, 9:05 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT THU SEP 18 1997 EARLIER TRIED TO FINE TUNE PREV FCST TO TAKE OUT SVR FOR AREA N AND W OF SIOUX FALLS BUT KEEP IT TO S AND E TNGT. SUPERCELL NEAR YANKTON PRODUCING 1 INCH HAIL AND ARND 60 MPH WINDS DVLPG SEWD INTO NEB ATTM. MORE SCT SHWRS/ISOLD TSTMS SHUD DVLPG ENE INTO AREA LATE TNGT AND FRI MRNG AS FNT OVERRUNS TO SOME EXTENT WITH APPROACH OF MAIN UPR TROF. UPPD NLY WNDS TO 15 TO 25 MPH IN MUCH OF CWA FOR FRI FM PREV FCST. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Sep 18, 9:35 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT THU SEP 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 4 1/2 N YANKTON SD 0.75 INCH HAIL
09/18/97 YANKTON REPORT RECIEVED FROM
CIVIL DEFENSE
0843 PM YANKTON SD 65 MPH WIND GUST
09/18/97 YANKTON REPORTED BY KYNT RADIO
0843 PM YANKTON SD 0.75 INCH HAIL
09/18/97 YANKTON REPORTED BY KYNT RADIO
CJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 9:45 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.